MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J376H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint: (b)(4).Date sent to the fda: 04/01/2020.A manufacturing record evaluation was performed for the finished device batch number mjk590, and no non-conformance's were identified.To date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent an unknown procedure in 2020 and the suture was used.During the procedure, the needle broke into two pieces while passing through tissue, unknown layer of tissue, unknown loop.The broken pieces were retrieved from the patient, found visually, no x-ray was needed.A second like needle was used to complete the procedure.There were no patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 04/28/2020.Corrected information: d3, g1, g2.Additional information: d10, h6.Additional h3 investigation summary: a failed suture needle was for fractographic evaluation.The components were identified as product code j376h.A fracture was observed in the body of the sample.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needles.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fractures were composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
VCL CT BRD VIO 27IN 0 S/A UR-5
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9914328
Report Number2210968-2020-02524
Device Sequence Number3296312
Product Code GAM
UDI-Device Identifier10705031039438
UDI-Public10705031039438
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberJ376H
Device Catalogue NumberJ376H
Device Lot NumberMJK590
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date04/01/2020
Supplement Report FDA Received Date04/28/2020
Patient Sequence Number1